Alert archive / Rhode Island / Flash Flood Warnings in 1999

Flash Flood Warning 14, NWS Boston/Norton, MA

August 26, 1999Providence County, Rhode Island

NWS Boston/Norton, MA issued this flash flood warning at Aug 26, 1999, 8:28 PM EDT for Providence County, Rhode Island. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 1999, 8:28 PM EDT (00:28 UTC)
Expired
Aug 26, 1999, 11:00 PM EDT
In force
3 hr
Issued by
NWS Boston/Norton, MA
Area
Whole counties

County Providence County, RI

The radar

The Boston radar (KBOX), 38 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 00:00Z, 0.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 00:00Z on 1999-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 00:00Z on 1999-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBOX 270029
FFWBOS
RIC007-270300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
828 PM EDT THU AUG 26 1999

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN PROVIDENCE COUNTY IN RHODE ISLAND

* UNTIL 1100 PM EDT.

* AT 819 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED 
UP TO 4 INCHES OF RAIN HAD FALLEN NEAR CRANSTON AND JOHNSTON BETWEEN 
600 AND 815 PM...WITH UP TO 2 1/2 INCHES FROM NORTHERN PARTS OF WEST 
WARWICK AND WARWICK TO LINCOLN.

OTHER LOCATIONS IN THE WARNING INCLUDE 
SMITHFIELD...LINCOLN...CRANSTON...WESTERN AND NORTHERN PARTS OF 
PROVIDENCE...AND JOHNSTON.

MANY ROADS IN THIS AREA ARE CLOSED...WITH WATER SEVERAL FEET DEEP IN 
SPOTS.  THERE HAVE BEEN REPORTS OF POLICE RESCUING PEOPLE FROM THEIR 
CARS IN NORTHERN PROVIDENCE.  

FLASH FLOODING OF POOR DRAINAGE AREAS IS LIKELY DUE TO THE TORRENTIAL
RAINFALL. CULVERTS ALONG ROADSIDES MAY BE WASHED OUT. STANDING WATER
ON ROADWAYS AND ESPECIALLY UNDERPASSES MAY RISE TO SEVERAL FEET IN
DEPTH SUBMERGING MOST VEHICLES.
$$

FRANKLIN/HENRY/CARBONE/MCCARTNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 2:10 PM EDT, 6 hours 18 minutes earlier.

Area forecast discussion, Aug 26, 2:10 PM EDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
210 PM EDT THU AUG 26 1999

DISC:  MDLS IN GOOD AGRMNT ON GRDLY WKNG UPR LO AS IT HEADS E
ACRS NYS...BUT REMAIN IN SOME DISAGRMNT REGARDG LO LVL FEATURES WITH
ETA/AVN SLWR IN MOVG FNTL SYS THRU SRN NEW ENG AS OPPOSED TO FASTER
NGM.  NGM ALSO SEEMS TO BE HAVING SOME TROUBLE HANDLING CURRENT
CONVCTN TO OUR S...SO ONCE AGAIN TDA WL LEAN TWD ETA/AVN SOLN.

SHWRS ACRS WRN HALF OF FA ASSOCTD WITH WKNG H85 S/W WL CONT INTO
THIS EVE...BUT SHUD DSIPT BY MIDNGT AS UPR SUPPORT FADES AWAY.
WL MNTN POPS THIS EVE PRIMARILY IN W.  OTRW XPCT LO CLDS AND FG TO
RETURN TNGT AS LO LVL SE FLO OFF OCEAN CONTS.  ETA HINTS AT NXT
S/W CURRENTLY ASSOCTD WITH TSTMS OVR NC HEADG TWD S COAST BY
MRNG...SO WL ALSO INTRODUCE SOME PCPN ALG SRN RI AND CAPE/ISL TWD
DAYBRK.

WMFNT SLWLY LIFTS N OF FA FRI AFTN.  PLENTY OF LO LVL MOISTR AND
LIFT AHEAD OF IT SHUD RESULT IN SHWRS AND SCTD TSTMS ACRS FA FRI
SO WL CONT WITH LKLY POPS ALL ZNS.  PER ABV THINKG NGM APPEARS TO BE
TOO FAST IN LIFTING WMFNT THRU...AND PREFER TO GO SLWR ETA ROUTE.
AMS REMAINS FAIRLY STABLE..ASIDE FM CT ZNS WHICH ARE CLOSEST TO
INSTAB AXIS WHICH LIES JUST TO OUR W.  WL ADD PSBLTY OF TSTMS IN
ALL ZNS BASED UPON THIS WMFNTS RECORD SO FAR...BUT XPCT MOST IF
NOT ALL TSTM ACTVTY ACRS SW PTN OF FA.

SW FLO TAKES OVR FRI NGT AS WMFNT LIFTS N.  ALTHO LL MOISTR REMAINS
PLENTIFUL...THERES NOT MUCH UPR SUPPORT OR LL BNDRY TO FOCUS ANY
PCPN.  WL OPT TO LEAVE FRI NGT DRY...ALTHO WUDNT BE SURPRISED TO
SEE SOME ISOLD ACTVTY WHICH LATER FCSTS CAN ADD.

A RETURN (ALTHO BRIEF) TO WARM AND HUMID WX ARRIVES SAT.  XPCT CDFNT
TO REMAIN W OF FA AS FNT BECOMES ALIGNED WITH UPR FLO...RESULTING
IN A SW/W FLO WHICH SHUD SEND TMPS SOARING WELL INTO 80S XCPT FOR
S COAST.  WITH PLENTY OF LL MOISTR...DECENT INSTABY AND BNDRY W OF
FA WL OPT TO INCLUDE CHC POPS (HIEST E) SAT.  XPCT MOST OF ACTVTY
TO BE DURG AFTN...BUT WITH ETA INDCTG SOME MSRBL PCPN IN WRN ZNS
DURG MRNG WL NOT BE SPECIFIC THERE.

XTNDED...CDFNT IS PROGGED TO MOVE OFF COAST SUN SO WL PRBLY RESTRICT
PCPN TO ERN ZNS ONLY.  RMNDR OF XTNDED DEPENDS ON WHAT DENNIS WL DO
AS IT APCHS SERN U.S.  WL BASE FCST ON LTST THINKG FM HPC...WHICH
TAKES DENNIS NEAR NC COAST THEN TURNS IT NEWD AS IT RUNS INTO
INFLUENCE OF NRN STREAM S/W AND INTERACTS WITH SFC FNT OFF COAST.

THAT SCENARIO IS THE BEST COURSE OF ACTION ATTM WITH MED RANGE MDLS
SHOWING LARGE DISPARITIES IN THEIR RESPECTIVE SOLNS.  UKMET REMAINS
MOST XTREME IN SHOWING LARGE E COAST TROF WHICH LIFTS SYS NWD UP
COAST...MRF WANTS TO TURN DENNIS SHARPLY NEWD AND OFF COAST...AND
NOGAPS CONTS ITS TREND OF THE PAST COUPLE OF DAYS OF INDCTG DENNIS
WL MISS EFFECTS OF NRN S/W AND SIT SOMEWHERE OFF CAROLINAS FOR A FEW
DAYS.  12Z AVN IS INCONCLUSIVE BUT SHOWS AN INTERESTG SITU...AS IT
DVLPS SRN STREAM CUTOFF OVR GULF COAST MORE THAN ETA AT 48HRS.  NXT
NRN STREAM S/W COMING DOWN FM UPR GRTLKS SHUD BE ENUF TO GIVE DENNIS
A KICK TO THE NE...BUT DO HAVE TO CONSIDER THE ...LO PROBABILITY...
OF THAT S/W PHASING WITH SRN STREAM SYS A LA UKMET.

MARINE...NO PRBLMS THRU PD AS SE FLO GIVES WAY TO SW FLO FRI NGT AND
SAT.  XPCT WNDS TO REMAIN BLO SCA ATTM.

.BOX...NONE.

JWD

Nearby

Flash Flood Warnings in Rhode Island, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.